Pfizer, the pharmaceutical company responsible for manufacturing,Â and distribution of the cholesterol-lowering lowering drug Lipitor are now recalling thousands of bottles of medication due to a familiar musty odor that has been found before.Â The fourth recall in 2010, the 40 mg dosages have been found to have what is called an “uncharachteristic odor”.Â Pfizer claims that the odor is coming from the bottle itself and not from the drugs and they are currently working with the manufacturer of the bottles to try to find the source of the odor.
Medically, health officials claim that the odor is not likely to result in adverse health consequences.Â With 19,000 bottles being recalled this time around, it brings the total to 345,000 bottles the fourth for the market since August of 2010.Â According to reports, the musty odor is coming from TBA which is a chemical used to treat the wooden pallets that the products are stored on.Â Pfizer, claims that the bottles were distributed by a third party and that they do not endorse the use of TBA treated wood in the shipment of their medications.
Truthfully, no one is sure if TBA is actually toxic to the human body.Â However, the FDA is claiming that the risk is “minimal.”Â In some users of Lipitor do claim that they have experienced “gastrointestinal events” due to the foul odor in the change in taste of the medication.Â A similar recall happened for Johnson & Johnson, with Tylenol in the recent past.Â The lot number for the Lipitor recall is 0836050.
If you have this medication with a matching lot number you should see your doctor or pharmacist for a substitute or replacement for your medication. Multiple medication recalls have been implemented over the course of the year–some of them are instant and drastic as in the case of propoxyphene which is the center of much controversy and debate due to its dangerous effects on the electrical conductivity of the heart.
While the lastes Pfizer recall does not appear to be as serious as others, symptoms and complications from taking the chemically-tainted medications should be reported to a physician as soon as possible for treatment.